Alert archive / Colorado / Snow Squall Warnings in 2020
Snow Squall Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this snow squall warning at Jan 30, 2020, 6:07 PM MST for Douglas County, Elbert County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 30, 2020, 6:07 PM MST (01:07 UTC)
- Expired
- Jan 30, 2020, 7:00 PM MST
- In force
- 53 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 60 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615 WWUS55 KBOU 310108 SQWBOU BULLETIN - IMMEDIATE BROADCAST REQUESTED Snow Squall Warning National Weather Service Denver CO 607 PM MST Thu Jan 30 2020 COC035-039-310200- /O.NEW.KBOU.SQ.W.0003.200131T0107Z-200131T0200Z/ Douglas CO-Elbert CO- 607 PM MST Thu Jan 30 2020 The National Weather Service in Denver Colorado has issued a * Snow Squall Warning for... Douglas County in northeastern Colorado... Northwestern Elbert County in east central Colorado... * Until 700 PM MST. * At 607 PM MST, a dangerous snow squall was located along a line extending from 3 miles west of Castle Pines to 3 miles east of Elbert, or along a line extending from 17 miles south of Denver to 33 miles northeast of Colorado Springs, moving south at 30 mph. HAZARD...Extremely poor visibility in heavy snow. SOURCE...Radar indicated. IMPACT...Dangerous life-threatening travel. * This includes Interstate 25 between mile markers 164 and 193. Locations impacted include... Highlands Ranch, Castle Rock, Parker, Elbert, Lone Tree, Elizabeth, Kiowa, Larkspur, Perry Park, The Pinery, Louviers, Franktown, Ponderosa Park, Castle Pines, Sedalia and Greenland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider avoiding or delaying travel until the snow squall passes your location. If you must travel, use extra caution and allow extra time. Rapid changes in visibility and slick road conditions may lead to accidents. Wet roadways will quickly freeze. Black ice will cause roads, bridges and overpasses to become slick and dangerous. Slow down and be prepared for sudden loss of traction. && LAT...LON 3913 10502 3957 10500 3942 10439 3913 10439 TIME...MOT...LOC 0107Z 358DEG 25KT 3949 10494 3923 10446 $$ BARJENBRUCH
2 follow-up statements
779
WWUS55 KBOU 310135
SQWBOU
Snow Squall Warning
National Weather Service Denver CO
634 PM MST Thu Jan 30 2020
COC035-039-310200-
/O.CON.KBOU.SQ.W.0003.000000T0000Z-200131T0200Z/
Douglas CO-Elbert CO-
634 PM MST Thu Jan 30 2020
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
EASTERN DOUGLAS AND WEST CENTRAL ELBERT COUNTIES...
At 634 PM MST, a dangerous snow squall was located along a line
extending from near Louviers to 6 miles north of Black Forest, or
along a line extending from 18 miles south of Denver to 20 miles
north of Colorado Springs, moving south at 25 mph.
HAZARD...Extremely poor visibility and heavy snow.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
This includes Interstate 25 between mile markers 164 and 192.
Locations impacted include...
Highlands Ranch, Castle Rock, southwestern Parker, Elbert, Lone Tree,
Larkspur, Perry Park, Louviers, Franktown, Castle Pines, Sedalia,
Greenland and The Pinery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 3913 10502 3957 10500 3952 10481 3935 10466
3913 10439
TIME...MOT...LOC 0134Z 019DEG 20KT 3948 10496 3911 10468
$$
BARJENBRUCH570
WWUS55 KBOU 310201
SQWBOU
Snow Squall Warning
National Weather Service Denver CO
700 PM MST Thu Jan 30 2020
COC035-039-310210-
/O.EXP.KBOU.SQ.W.0003.000000T0000Z-200131T0200Z/
Douglas CO-Elbert CO-
700 PM MST Thu Jan 30 2020
...THE SNOW SQUALL WARNING FOR EASTERN DOUGLAS AND WEST CENTRAL
ELBERT COUNTIES HAS EXPIRED...
The snow squall which prompted the warning has weakened slightly.
Therefore, the snow squall warning has been allowed to expire.
However, snow continues across much of Douglas and southwestern
Elbert County. Please exercise caution while traveling as roads
will remain snow covered and slick.
LAT...LON 3913 10502 3957 10500 3952 10481 3935 10466
3913 10439
TIME...MOT...LOC 0200Z 358DEG 25KT 3932 10495 3895 10467
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Jan 30, 2:23 PM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Jan 30, 2:23 PM MST, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 223 PM MST Thu Jan 30 2020 .SHORT TERM...(This evening through Friday) Issued at 203 PM MST Thu Jan 30 2020 The fast moving disturbance dropping southwest out of the northern Rockies is upon us at this time. Latest WYDot cams from this morning and afternoon have been indicating the gradual southward movement snow activity associated with the advancing cold front and best ascent aloft. Current radar starting to show weak reflectivity developing along the northern Colorado counties, including the northern foothills and CO/WY border. Will expect snow showers to continue to increase in coverage across the I-25 corridor through the rush hour period into the early-mid evening hours. Echoing the late morning update, latest short range forecast soundings still indicate a brief period of pretty good instability in the mid-level saturated layer about the time colder air from the front ramps into the higher terrain. Forecast cross sections indicate a brief 3-6 hour period of a banded structure to the precip, so a hit or miss coverage to the snow is expected with this fast moving disturbance. Latest short term model runs have trended even lighter with the potential snowfall accumulation and coverage. Snowfall coverage should be mainly confined to the favored upslope areas of the west Palmer Ridge, southern foothills and portions of the southern and southwest Metro Denver areas. Will look for .5-2 inches along the west Palmer with up to an inch in the favored areas above. Due to the banded nature to the precip, a quick strip of up to an inch would be possible over the Urban Corridor before it quickly moves out later this evening. In the high country, with very weak/brief QG ascent this afternoon, most of this evenings snow will be from a moment of steep lapse rates and orographics. Will expect a few lingering snow showers in the high country overnight in moderate to strong northerly flow aloft. The array of satellite channels currently indicate a fairly sharp dry and subsident back edge to this feature up to the north over the northwest Wyoming and Montana vicinity. Behind this fast moving wave, the ridge axis is quick to rotate southeastward onto the high plains of Montana and Wyoming tonight and eventually over Colorado by early Friday morning. With dry conditions Friday, will expect a rebound back to warm temperatures and light winds. .LONG TERM...(Friday night through Thursday) Issued at 203 PM MST Thu Jan 30 2020 Upper level ridge off the California coast will flatten and track inland this weekend in advance of an upper level trough. This ridge will be centered over the the Great Basin Saturday and shift east of the Central Rockies Sunday. Surface high pressure will be centered over the Great Basin and lower pressure will be east of the Colorado. This set up will produce windy conditions at times, especially in the foothills. It will be a warm and dry weekend under the ridge. Highs will climb into the 60s on Saturday. It should be a little warmer Sunday ahead of the approaching Pacific system. Expect downslope winds to increase Sunday which should help with the warming. A few locations may reach the lower 70s Sunday afternoon. Much colder temperatures and snow are expected for Monday and Tuesday. Models are in better agreement today showing the upper level trough dropping southeast out of the Pacific Northwest and strengthening into a closed low over the Great Basin Monday morning. At the surface, a strong cold front will push south across Colorado Sunday night and early Monday morning. Highs Monday will occur during the morning as strong cold air advection takes place during the day Monday. Lift from the trough and upslope flow is expected to produce a period of snow sometime Monday into Monday night. Light snow could linger into Tuesday. Snowfall amounts are still quite uncertain at this time. A few models have been showing a shift to the south. In addition to this, once the low moves across Colorado models show the low gets shear apart. Main message for early next week is that it will be much colder with a period of snow. There should be enough snow and cold to make roads snow covered and slippery Monday afternoon through Tuesday morning. Coldest air will be over the area Tuesday and Tuesday night. Highs Tuesday will struggle to reach the lower 20s with the higher elevations in the single digits. On Tuesday night, if skies clear out lows could drop below zero. Northwest flow aloft will prevail Wednesday and Thursday as an upper level ridge amplifies over the eastern Pacific. This is expected to keep temperatures at or below normal. Weak ridging embedded in the northwest flow will bring dry conditions Tuesday night and most of Wednesday. Snow will return to the mountains late Wednesday and persist through Thursday as moisture in the northwest flow aloft gets rung out over the mountains. Downslope winds are expected to keep areas east of the mountains dry. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 203 PM MST Thu Jan 30 2020 A fast moving storm system will continue to affect the Denver Metro terminals into the late afternoon and evening hours. A northerly wind shift associated with an advancing cold front is expected in the 22Z to 23Z timeframe. This will bring a lowering of clouds along with an increasing chance for snow showers after 22Z. This will create the likelihood for periods of MVFR conditions late this afternoon through 03Z Friday. Conditions will rapidly dry and improve after 06Z with VFR conditions likely into Friday morning. As surface winds weaken behind the the cold front this evening, a gradual transition to the normal overnight drainage pattern is expected into the late Friday morning hours. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Fredin LONG TERM...Meier AVIATION...Fredin
Hazardous weather outlook, Jan 30, 11:09 AM MST, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1109 AM MST Thu Jan 30 2020 COZ030>051-311815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1109 AM MST Thu Jan 30 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A cold front will move onto the northeast plains this afternoon brining an increase in clouds, colder temperatures along with the development of snow showers. With light snow persisting in the mountains and high foothills today, snow showers will increase late this afternoon and continue into the early evening. Additional snow accumulations in the mountains will range from 2 to 4 inches through tonight. Across the lower elevations, around an inch can be expected along the Palmer Ridge with up to an inch over the southern portions of the Denver Metro area. Elsewhere across the lower elevations, snow accumulations will range from a dusting to under and inch. Conditions will improve for later this evening with clearing skies expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Mild and dry conditions are expected to prevail through this weekend. At times, it will windy in and near the foothills. Much colder temperatures are expected Monday and Tuesday with highs in the 20s. Snow is expected Monday through early Tuesday. Several inches of snow will be possible, especially in the mountains, foothills and urban corridor. The snow combined with cold temperatures will make roads snow covered and slippery. Stay tuned for updates on this developing storm. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 5:57 PM MST | Snow Squall Warning | BOU | Larimer, Weld | 48 min |
Nearby
Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.